Texas, 2014

Damaging Winds and Lightning Strike in Texas, October 12 to 13, 2014

October 12 to 13, 2014 · NWS FWD · 34 events in 19 counties and zones

The combination of an upper trough and a cold front resulted in a squall line during the overnight hours Sunday night/early Monday morning, which produced sporadic wind damage across north Texas. Strong gradient winds on Monday behind the cold front also produced minor wind damage across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
$25,000
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The combination of an upper trough and a cold front resulted in a squall line during the overnight hours Sunday night/early Monday morning, which produced sporadic wind damage across north Texas. Strong gradient winds on Monday behind the cold front also produced minor wind damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 12, 6:06 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Oct 12, 6:06 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
706 PM CDT SUN OCT 12 2014

.AVIATION...
/00Z TAFS/

CONCERNS...SEVERAL. TIMING OF STRONG TO SEVERE CONVECTION REMAINS
THE MAIN CONCERN EARLY...THEN STRONG AND GUSTY VEERING CROSSWINDS
BY 12Z AND ALL DAY MONDAY. MVFR CIGS A SECONDARY CONCERN AT THIS
TIME.

THE WILDCARD IS MORE DISCRETE CONVECTION FIRING WITHIN INCREASING
WAA ACROSS THE AREA BETWEEN 03Z-05Z AS SOME SHORT RANGE MODELS
DEPICT. HOWEVER...THE 00Z FWD SOUNDING INDICATES A STRONG CAP
STILL IN PLACE BASED AT 850MB WHERE TEMPS WERE STILL 18 DEGREES C.
ALL MOISTURE WAS BELOW THE STRONG INVERSION. HOW FAST THE INVERSION
LIFTS AND BREAKS IS IN QUESTION WITH SUCH STRONG DYNAMICS LIFTING
OVER WEST TEXAS LATER THIS EVENING. THERE ARE VARIOUS DEGREES OF
WAA SHOWERS/STORMS DEVELOPING LATER THIS EVENING DEPENDING ON
WHICH MODEL YOU BELIEVE. FOR NOW...HAVE KEPT VCTS WORDING AND
SPED THE ARRIVAL TO AROUND 04Z. IF THE GFS AND NAM ARE CORRECT
KEEPING THE CAP INTACT UNTIL 06Z AND ACTIVITY ELEVATED...THEN WE
MAY ONLY SEE AN ISOLATED AND ELEVATED STORM OR TWO OCCUR THROUGH
08Z. BOTTOM LINE IS THERE IS A LOT OF UNCERTAINTY WITH INITIAL
STORMS IN THE WARM SECTOR. AS FOR THE SQUALL LINE...NO CHANGES
WERE MADE TO ARRIVAL FROM THE PREVIOUS TAF SET. 09Z-10Z STILL
LOOKS GOOD AT DFW...MORE 11Z-12Z AT WACO. CANNOT RULE OUT SOME
WRAP AROUND LIGHT SHOWERS FROM DFW TO THE RED RIVER THROUGH MIDDAY...
AS THE UPPER TROUGH PASSES ACROSS. VCSH WAS ADDED AT DFW METRO
AIRPORTS FOR THE POSSIBILITY.

SOUTH WINDS 15-20 KTS WILL VEER SOUTHWEST JUST AHEAD OF THE COLD
FRONT AND ASSOCIATED SQUALL LINE BY 09Z. STRONG PRESSURE RISES
BEHIND THE PACIFIC COLD FRONT AND SQUALL LINE WILL LIKELY RESULT
IN WSW WINDS 20-30 KTS BY 15Z...BECOMING WNW 25-35 KTS AS DEEP
UNIDIRECTIONAL FLOW HELPS MOMENTUM TRANSFER CRANK WINDS UP. CROSSWINDS
WILL BE A MAJOR CONCERN MUCH OF THE DAY MONDAY AT THE MAJOR AIRPORTS.
WINDS SPEEDS ARE EXPECTED DIMINISH TO BETWEEN 10-15 KTS BETWEEN
MONDAY EVENING.

WE CONTINUE TO DEAL WITH INCREASING WAA AND LOW MVFR CIGS THIS
EVENING. IFR CONDITIONS HAD BEEN OCCURRING AT WACO...BUT THEY HAVE
RISEN TO MVFR NOW. A CLEARING LINE SHOULD REACH WACO BY 01Z AND
HAVE NOTED VFR CONDITIONS UNTIL MVFR ARRIVES BACK INTO THE AREA BY
06Z. IFR CIGS ARE EXPECTED TO REMAIN JUST SOUTHEAST OF BIGGER DFW
METRO AIRPORTS. THE FEELING IS THAT THE STRONG SOUTH WINDS 15-20
KTS THIS EVENING WILL HOLD CIGS IN MVFR AT ALL DFW AIRPORTS
THROUGH MUCH OF THE NIGHT. VFR CIGS 040-050 WILL PREVAIL LATE
MORNING MONDAY AND THROUGH MUCH OF THE DAY. SKIES SHOULD GRADUALLY
SCATTER MONDAY EVENING AS STRONG SUBSIDENCE AND DRY AIR CONTINUES
FILTERING INTO THE REGION.

05/

&&

.UPDATE...
RAISING POPS A BIT DUE TO CONVECTION TRYING TO FORM NEAR
SWEETWATER/BIG SPRINGS THAT MAY MOVE EAST-NORTHEAST THIS EVENING.
SOME GUIDANCE CATCHES IT, SOME THINKS IT WON'T LAST...SO WILL
KEEP CHANCE ACROSS THE I-20/30 CORRIDOR. 84

&&

.PREV DISCUSSION... /ISSUED 328 PM CDT SUN OCT 12 2014/
AN ACTIVE 24 HOUR PERIOD IS EXPECTED ACROSS NORTH TEXAS AS ENERGY
FROM A POWERFUL UPPER LEVEL TROUGH INTERACTS WITH INCREASING LOW
LEVEL MOISTURE AND A FAST MOVING COLD FRONT. AT 3 PM...THE UPPER
LOW WAS MOVING QUICKLY SOUTHEAST THROUGH SOUTHERN COLORADO AND
NORTHERN NEW MEXICO AND PRODUCING SNOW ACROSS THE HIGH COUNTRY AND
THUNDERSTORMS IN THE LOWER ELEVATIONS. THE UPPER LOW WILL STAY
WRAPPED UP AS IT MOVES EAST ACROSS TEXAS AND OKLAHOMA TONIGHT.
THERE ARE THREE MAJOR CONCERNS ASSOCIATED WITH THIS STRONG SYSTEM.
THE FIRST CONCERN IS THAT ISOLATED TO SCATTERED STRONG TO SEVERE
STORMS WILL DEVELOP IN THE WARM SECTOR THIS EVENING. A LIMITING
FACTOR FOR INITIAL STORM DEVELOPMENT WILL BE A LINGERING CAP OF
WARM AIR. HOWEVER...FORCING FOR ASCENT WILL INCREASE RAPIDLY
DURING THE EVENING AND THE CAP WILL LIKELY ERODE. THE HIGH RES
SOLUTIONS ARE IN AGREEMENT WITH THIS SCENARIO AND DEVELOP A FEW
STORMS GENERALLY WEST OF THE INTERSTATE 35 CORRIDOR BY MID TO LATE
EVENING. IF ANY STORMS DO DEVELOP IN THE WARM SECTOR THEY WILL
HAVE THE POTENTIAL TO BECOME SEVERE DUE TO ADEQUATE DEEP LAYER
SHEAR AND MODERATE INSTABILITY.

THE SECOND CONCERN TONIGHT WILL BE THE DEVELOPMENT OF A THIN BUT
STRONG TO SEVERE SQUALL LINE ALONG A FAST MOVING COLD FRONT. ALL
MODELS...INCLUDING HIGH RES SOLUTIONS...ARE IN GOOD AGREEMENT THAT
THE SQUALL LINE WILL ORGANIZE IN WEST TEXAS THIS EVENING AND MARCH
QUICKLY ACROSS NORTH TEXAS OVERNIGHT. ABOUT THE ONLY UNCERTAINTY WITH
THE SQUALL LINE WILL BE HOW FAR SOUTH IT DEVELOPS. WE ARE FAIRLY
CONFIDENT THAT IT WILL DEVELOP FAR ENOUGH SOUTH TO IMPACT ALL NORTH
TEXAS ZONES SINCE THE UPPER LOW IS DIGGING FARTHER SOUTH THAN
PROGGED EARLIER. DAMAGING STRAIGHT LINE WINDS AND HAIL WILL BE
VERY POSSIBLE. THERE IS ALSO A ISOLATED TORNADO THREAT ALONG
BOWING SEGMENTS OF THE SQUALL LINE. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE BUT SINCE THE DURATION OF RAIN SHOULD BE SHORT...WIDE
SPREAD FLASH FLOODING IS NOT EXPECTED. THE TIMING OF THE SQUALL
LINE STILL APPEARS TO BE 06Z TO 09Z IN THE NORTHWEST ZONES...9 TO
12 Z ACROSS THE CENTRAL ZONES INCLUDING THE METROPLEX AND 12 TO
14Z IN THE EAST/SOUTHEAST ZONES.

THE FINAL CONCERN WITH THIS SYSTEM WILL BE STRONG POST FRONTAL
NORTHWEST WINDS ON MONDAY AFTERNOON. THE WESTERN ZONES...GENERALLY
ALONG AND WEST OF A LINE FROM GAINESVILLE TO FORT WORTH TO
MERIDIAN TO GOLDTHWAITE WILL SEE WINDS IN THE 20 TO 30 MPH RANGE
ALONG WITH SOME GUSTS TO 40 MPH. THEREFORE...WE HAVE ISSUED A WIND
ADVISORY TO HIGHLIGHT THESE WINDS FROM AROUND MIDDAY TO SUNSET
MONDAY. FARTHER EAST...WINDS SHOULD REMAIN JUST BELOW WIND
ADVISORY CRITERIA. HOWEVER...LATER SHIFTS MAY NEED TO EXPAND OR
ADJUST THE ADVISORY.

ALL STORMS SHOULD EXIT NORTH TEXAS MONDAY AFTERNOON BUT A FEW
WRAP AROUND SHOWERS MAY ACCOMPANY THE DEPARTING UPPER LOW ACROSS
THE RED RIVER COUNTIES OF NORTH TEXAS. MUCH DRIER AND COOLER AIR
WILL MOVE IN TO NORTH TEXAS MONDAY NIGHT. A CLEARING SKY AND
DECREASING WIND SPEEDS WILL ALLOW FOR RAPID RADIATIONAL COOLING
MONDAY NIGHT WITH LOWS IN THE UPPER 40S AND LOWER 50S.

THE REMAINDER OF THE WEEK THROUGH THE WEEKEND WILL BE MOSTLY CLEAR
AND DRY. HIGHS THE FIRST HALF OF THE WEEK WILL BE BELOW SEASONAL
NORMALS AND GENERALLY IN THE 70S. WITH LOWS IN THE 40S AND 50S. A
SLOW WARM UP IS EXPECTED THE SECOND HALF OF THE WEEK WITH HIGHS
GENERALLY IN THE LOWER AND MIDDLE 80S AND LOWS IN THE 50S AND
LOWER 60S.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  73  53  78  52 / 100  40   0   0   0
WACO, TX              65  77  52  78  47 /  70  60   0   0   0
PARIS, TX             66  72  49  74  47 /  80  80   5   0   0
DENTON, TX            65  70  50  75  44 / 100  30   5   0   0
MCKINNEY, TX          66  70  51  75  44 / 100  60   5   0   0
DALLAS, TX            65  72  53  77  54 / 100  50   0   0   0
TERRELL, TX           66  74  51  76  47 /  80  60   0   0   0
CORSICANA, TX         67  73  52  78  50 /  70  60   0   0   0
TEMPLE, TX            65  76  50  80  48 /  50  60   0   0   0
MINERAL WELLS, TX     60  71  48  75  46 /  90  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TO 7 PM CDT MONDAY FOR TXZ091-092-
100>103-115>118-129>133-141>144.

&&

05/84
Hazardous weather outlook, Oct 12, 6:32 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
732 PM CDT SUN OCT 12 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
732 PM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

AS A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT APPROACH
TONIGHT...THERE WILL BE A CHANCE OF THUNDERSTORMS AREA WIDE.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD
FRONT DURING THE MID TO LATE EVENING HOURS. THEN A SQUALL LINE IS
EXPECTED TO MOVE EAST ACROSS THE REGION OVERNIGHT. SOME STORMS
WILL BE SEVERE PRODUCING DAMAGING WINDS OF 60 TO OVER 75 MPH AND
LARGE HAIL AS WELL AS CLOUD TO GROUND LIGHTNING. SOME TORNADOES
WILL ALSO BE POSSIBLE FROM GAINESVILLE THROUGH THE DFW METROPLEX
EASTWARD OVERNIGHT. HEAVY RAINFALL MAY RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY MORNING EAST OF A BOWIE
TO COMANCHE LINE. MOST OF THE THUNDERSTORMS WILL LIKELY ALREADY BE
ALONG AND EAST OF INTERSTATE 35 AFTER DAYBREAK. A FEW STORMS MONDAY
MORNING MAY BE SEVERE... PRODUCING LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL MAY ALSO CAUSE FLASH FLOODING.

A WIND ADVISORY IS IN EFFECT MONDAY AFTERNOON ALONG AND WEST OF A
LINE FROM GAINESVILLE TO MERIDIAN TO GOLDTHWAITE. STRONG NORTHWEST
WINDS OF 20-30 MPH WITH GUSTS UP TO 40 MPH WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING BUT IS MORE LIKELY
OVERNIGHT AND MONDAY MORNING.

In the hours before

Special weather statement, Oct 12, 9:07 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1007 PM CDT SUN OCT 12 2014

TXZ100-130330-
YOUNG TX-
1007 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN YOUNG COUNTY

AT 1007 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF THROCKMORTON...MOVING
NORTHEAST AT 60 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3341 9895 3340 9847 3339 9847 3323 9886
      3319 9895 3320 9896 3340 9896
TIME...MOT...LOC 0307Z 231DEG 53KT 3338 9889

CAVANAUGH
Special weather statement, Oct 12, 9:11 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1011 PM CDT SUN OCT 12 2014

TXZ100-115-130345-
STEPHENS TX-YOUNG TX-
1011 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN STEPHENS COUNTY
  SOUTHWESTERN YOUNG COUNTY

AT 1011 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF BRECKENRIDGE...MOVING
NORTHEAST AT 55 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE AND CRYSTAL
FALLS.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3293 9910 3295 9910 3296 9909 3297 9896
      3316 9896 3319 9863 3280 9857 3275 9858
      3276 9910 3292 9911
TIME...MOT...LOC 0311Z 245DEG 46KT 3288 9910

CAVANAUGH
Special weather statement, Oct 12, 9:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1038 PM CDT SUN OCT 12 2014

TXZ100-101-130415-
JACK TX-YOUNG TX-
1038 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN JACK COUNTY
  YOUNG COUNTY

AT 1039 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF GRAHAM...MOVING NORTHEAST
AT 55 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRYSON...JACKSBORO...GRAHAM
AND OLNEY.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3341 9888 3340 9884 3340 9843 3348 9842
      3347 9817 3301 9812 3301 9842 3299 9843
      3296 9895 3340 9896
TIME...MOT...LOC 0339Z 244DEG 47KT 3305 9871

CAVANAUGH
Special weather statement, Oct 12, 9:54 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1054 PM CDT SUN OCT 12 2014

TXZ100-130430-
YOUNG TX-
1054 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN YOUNG COUNTY

AT 1054 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF THROCKMORTON...MOVING EAST AT 55
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM.

NICKEL-SIZED HAIL AND WIND GUSTS TO 70 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE AND INTENSITY...A
SEVERE WEATHER WARNING WILL BE ISSUED.

LAT...LON 3324 9857 3295 9854 3296 9896 3321 9896
TIME...MOT...LOC 0354Z 265DEG 48KT 3305 9916

CAVANAUGH
Special weather statement, Oct 12, 10:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1143 PM CDT SUN OCT 12 2014

TXZ115-130515-
STEPHENS TX-
1143 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  STEPHENS COUNTY

AT 1143 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES WEST OF BRECKENRIDGE...MOVING EAST AT 55
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE...CRYSTAL
FALLS...GUNSIGHT AND NECESSITY.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY MORNING FOR
NORTHEASTERN TEXAS.

LAT...LON 3257 9910 3292 9911 3296 9910 3296 9889
      3295 9857 3251 9858 3253 9911
TIME...MOT...LOC 0443Z 264DEG 48KT 3281 9901

CAVANAUGH

The radar

The Dyess AFB radar (KDYX), 38 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 2 strong wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Stephens

When
October 12, 11:00 PM CST
Where
Stephens County, 2.71 mi WNW of Breckenridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.759, -98.945

Law enforcement reported that a foreman construction trailer was destroyed at the new Walmart construction site.

Thunderstorm Wind, Young

When
October 12, 11:10 PM CST
Where
Young County, 10 mi S of Graham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.955, -98.600

Law enforcement reported that power lines were down near the Young/Stephens County line.

Thunderstorm Wind, Palo Pinto

When
October 12, 11:40 PM CST
Where
Palo Pinto County, Mineral Wells
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.800, -98.100

Law enforcement reported that a tree was blocking a roadway just northeast of Mineral Wells.

Thunderstorm Wind, Cooke

When
October 12, 11:46 PM CST
Where
Cooke County, 4.19 mi N of Muenster
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
33.710, -97.390

The Muenster Police Department reported 60 to 65 mph winds just north of Muenster.

Thunderstorm Wind, Cooke

When
October 12, 11:46 PM CST
Where
Cooke County, Muenster
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.650, -97.380

Emergency management reported that Silos were damaged in Muenster, TX.

Thunderstorm Wind, Wise

When
October 13, 12:22 AM CST
Where
Wise County, 1.35 mi ESE of Herman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.160, -97.510

A public report was received of a travel trailer turned on its side and shingles torn from multiple roofs.

Thunderstorm Wind, Wise

When
October 13, 12:24 AM CST
Where
Wise County, Herman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
33.170, -97.530

A utility company reported 6 power poles down in Hwy 2264.

Thunderstorm Wind, Denton

When
October 13, 12:25 AM CST
Where
Denton County, Justin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.080, -97.300

A public report was received of shingles blown off of roofs and a small shed damaged.

Thunderstorm Wind, Wise

When
October 13, 12:26 AM CST
Where
Wise County, 1.35 mi WSW of Ford
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
33.140, -97.490

A report of 58 mph winds was received on US 287 south of Decatur.

Thunderstorm Wind, Wise

When
October 13, 12:28 AM CST
Where
Wise County, 1.86 mi ESE of Rhome
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.036, -97.453

A trained spotter reported large trees down on Hwy 287 at CR 4838 with the highway shut down in both directions.

Thunderstorm Wind, Denton

When
October 13, 12:30 AM CST
Where
Denton County, Denton
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
33.220, -97.150

The Denton Emergency Manager reported a wind gust of 60 mph on the Campus of the University of North Texas. Minimal tree damage occurred.

Thunderstorm Wind, Denton

When
October 13, 12:30 AM CST
Where
Denton County, 0.5 mi N of Mayhill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.207, -97.150

Emergency management reported a 60 MPH wind gust on the University of North Texas Campus.

Thunderstorm Wind, Tarrant

When
October 13, 12:45 AM CST
Where
Tarrant County, Richland Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
32.820, -97.230

A report was received via social media of a large tree uprooted at a residence in Richland Hills.

Thunderstorm Wind, Denton

When
October 13, 12:50 AM CST
Where
Denton County, 0.86 mi SW of Justin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.070, -97.309

Emergency management reported that a 1-foot diameter tree was broken, power poles were broken with power lines down on Boss Range Rd ad John Wiley Rd.

Thunderstorm Wind, Grayson

When
October 13, 12:50 AM CST
Where
Grayson County, Van Alstyne
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.420, -96.580

The sheriff's department reported that trees were blown down in Van Alstyne and Sherman.

Thunderstorm Wind, Lampasas

When
October 13, 12:50 AM CST
Where
Lampasas County, 4.15 mi S of Adamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.240, -98.170

Law enforcement reported that an 18-wheeler was blown onto its side 4 miles south of Adamsville, TX.

Thunderstorm Wind, Denton

When
October 13, 12:50 AM CST
Where
Denton County, 0.5 mi NNW of Mayhill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.207, -97.153

Emergency management reported that the roof of Fair Hall at the North Texas State Fairgrounds was partially removed.

Thunderstorm Wind, Denton

When
October 13, 12:53 AM CST
Where
Denton County, 1.18 mi WNW of Denton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.229, -97.168

Emergency management reported that power poles were blown down on Highway 380 on the west side of Denton, TX.

Lightning, Denton

When
October 13, 1:00 AM CST
Where
Denton County, 1.24 mi E of Navo
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.222, -96.909

Broadcast media reported that lightning struck and caused a house fire at the 1200 block of Spanish Moss Trail near Aubrey, TX.

Thunderstorm Wind, Wise

When
October 13, 1:00 AM CST
Where
Wise County, 0.35 mi S of Briar
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
32.995, -97.649

A report was received via social media of a small plane being overturned about 4 miles northeast of Springtown, TX.

Thunderstorm Wind, Collin

When
October 13, 1:18 AM CST
Where
Collin County, 3.25 mi WNW of Allen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.115, -96.733

A public report was received of a fence and large branches down near the intersection of Ridgeview Drive and Custer Road.

Thunderstorm Wind, Dallas

When
October 13, 1:40 AM CST
Where
Dallas County, Sachse
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
32.980, -96.570

Damage to fences, trees, storage sheds and roofs was reported in Sachse, TX.

Thunderstorm Wind, Fannin

When
October 13, 1:45 AM CST
Where
Fannin County, Telephone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.780, -96.020

Emergency management reported that several trees were blown down in the Telephone area.

Thunderstorm Wind, Dallas

When
October 13, 1:50 AM CST
Where
Dallas County, Mesquite
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.770, -96.600

A public report was received of a portable outbuilding displaced around 30 feet, with numerous trees uprooted.

Thunderstorm Wind, Kaufman

When
October 13, 2:20 AM CST
Where
Kaufman County, Terrell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
32.730, -96.280

The Terrell Tribune received multiple reports of substantial tree damage with windows of some structures blown out.

Thunderstorm Wind, Kaufman

When
October 13, 2:35 AM CST
Where
Kaufman County, Terrell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.730, -96.280

Emergency management reported trees and branches down in Terrell, TX.

Thunderstorm Wind, Limestone

When
October 13, 3:00 AM CST
Where
Limestone County, 1.89 mi ENE of Munger
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.810, -96.690

The sheriff's department reported trees down near FM 638 at Hwy 642.

Thunderstorm Wind, Navarro

When
October 13, 3:00 AM CST
Where
Navarro County, 1.5 mi NNW of Pursley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.940, -96.560

The sheriff's department reported trees down along Highway 2090 near Pursley.

Thunderstorm Wind, Navarro

When
October 13, 3:00 AM CST
Where
Navarro County, 1.38 mi S of Drane
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.030, -96.580

Law enforcement reported trees down.

Thunderstorm Wind, Hopkins

When
October 13, 3:00 AM CST
Where
Hopkins County, 1.67 mi S of Sulphur Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.106, -95.597

Sulphur Springs News reported trees blown down, one of which landed on a parked car. Power lines were also reported blown down county-wide. Several homes also reported roof damage.

Thunderstorm Wind, Freestone

When
October 13, 3:05 AM CST
Where
Freestone County, Fairfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.720, -96.170

Law enforcement reported a few trees down just north of Fairfield, TX.

Thunderstorm Wind, Anderson

When
October 13, 5:00 AM CST
Where
Anderson County, 0.91 mi NE of Palestine Arpt
Measured
59 kt (68 mph) measured gust
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
31.780, -95.720

The Columbia Scientific Baloon Facility in Palestine recorded a peak gust of 68 mph.

Strong Wind, Johnson

When
October 13, 1:30 PM CST to 1:35 PM CST
Where
Johnson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Emergency management reported strong winds gusting to 46 MPH knocked down trees and power lines 3 miles northeast of Grandview, TX.

Strong Wind, Tarrant

When
October 13, 3:00 PM CST to 3:05 PM CST
Where
Tarrant forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Fire and rescue reported power poles down near the intersection of Camp Bowie and 7th street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545245, 545257, 545247, 545092, 545249, 545260, 545262, 545270, 545093, 545267, 545094, 545272, 545276, 545279, 545280, 545288, 545296, 545292, 545299, 545317, 545301, 545302, 545320, 545304, 545321, 545332, 545323, 545326, 545328, 545347, 545330, 545095, 545340, 545343.